A growing number of cases of acute kidney injury in patients taking one of the type 2 diabetes medications canagliflozin (Invokana, Invokamet) or dapagliflozin (Farxiga, Xigudo XR) have prompted the Food and Drug Administration (FDA) to strengthen the current warnings on the drugs.
Canagliflozin and dapagliflozin are in a class of type 2 diabetes drugs known as sodium-glucose co-transporter 2 (SGLT2) inhibitors. They are used along with diet and exercise to lower blood sugar levels in adults with type 2 diabetes. The drugs work by causing the kidneys to remove sugar from the body and excrete it through the urine. The medications have already been linked to an increased risk of serious urinary tract infections.
Since canagliflozin was approved in March 2013, through October 2015, the FDA has received 101 confirmable reports of acute kidney injury (AKI) – 73 in patients taking canagliflozin and 28 in patients taking dapagliflozin. Ninety-six patients required hospitalization, in which 22 of them required intensive care. Four people died during hospitalization.
Among those diagnosed with AKI, 15 received dialysis, of which three had a history of chronic kidney disease or previous acute kidney injury. Six patients reported concomitant use of ACE inhibitor and a diuretic.
In about half of the cases, AKI occurred within one month of starting the canagliflozin or dapagliflozin. Most patients improved after discontinuing the medication.
AKI is a serious condition in which the kidneys suddenly can’t filter waste from the blood. Symptoms include decreased urinary output, swelling due to fluid retention, nausea, fatigue, and shortness of breath. Sometimes symptoms may be subtle or may not appear at all. Anyone taking canagliflozin or dapagliflozin who experiences symptoms of AKI should seek medical attention.
No other diabetes drugs in the SGLT2 inhibitor class carry the strengthened AKI warnings. However, all SGLT2 inhibitors carry new warnings for ketoacidosis, a serious condition in which too much acid builds up in the blood. If left untreated, ketoacidosis (also known as diabetic ketoacidosis or DKA) can lead to diabetic coma or death.
Source: Renal & Urology News